Alert archive / Montana / High Wind Warnings in 2008

High Wind Warning 17, NWS Great Falls, MT

October 17, 2008

NWS Great Falls, MT issued this high wind warning at Oct 17, 2008, 4:55 AM MDT. It took effect at Oct 17, 2008, 5:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2008, 4:55 AM MDT (10:55 UTC)
In effect from
Oct 17, 2008, 5:00 AM MDT
Expired
Oct 17, 2008, 2:03 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTFX 171055
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 AM MDT FRI OCT 17 2008

MTZ009-048-172200-
/O.UPG.KTFX.HW.A.0012.081017T1800Z-081018T1800Z/
/O.NEW.KTFX.HW.W.0017.081017T1100Z-081018T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CHOTEAU
455 AM MDT FRI OCT 17 2008

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING FOR THE ROCKY MOUNTAIN FRONT...WHICH IS IN EFFECT
UNTIL MIDNIGHT MDT TONIGHT. THE HIGH WIND WARNING REPLACES THE
HIGH WIND WATCH.

STRONG WESTERLY WINDS ALOFT WILL CONTINUE TO MIX DOWN TO THE
SURFACE ACROSS NORTH CENTRAL AND CENTRAL MONTANA THROUGH THIS
EVENING. WINDS WILL BE ESPECIALLY STRONG AND GUSTY ALONG THE
ROCKY MOUNTAIN FRONT AND INTO EASTERN GLACIER COUNTY...WHERE WEST
WINDS OF 25 TO 40 MPH WITH GUSTS TO 70 MPH ARE EXPECTED DURING
THIS TIME. WINDS WILL GRADUALLY DECREASE LATE THIS EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

MTZ010-172200-
/O.NEW.KTFX.HW.W.0017.081017T1100Z-081018T0600Z/
EASTERN GLACIER-
INCLUDING THE CITY OF...CUT BANK
455 AM MDT FRI OCT 17 2008

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING FOR EASTERN GLACIER COUNTY...WHICH IS IN EFFECT
UNTIL MIDNIGHT MDT TONIGHT.

STRONG WESTERLY WINDS ALOFT WILL CONTINUE TO MIX DOWN TO THE
SURFACE ACROSS NORTH CENTRAL AND CENTRAL MONTANA THROUGH THIS
EVENING. WINDS WILL BE ESPECIALLY STRONG AND GUSTY ALONG THE ROCKY
MOUNTAIN FRONT AND INTO EASTERN GLACIER COUNTY...WHERE WEST WINDS
OF 25 TO 40 MPH WITH GUSTS TO 70 MPH ARE EXPECTED DURING THIS
TIME. WINDS WILL GRADUALLY DECREASE LATE THIS EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
1 follow-up statement
000 
WWUS75 KTFX 172003
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
203 PM MDT FRI OCT 17 2008

MTZ009-010-048-172115-
/O.CAN.KTFX.HW.W.0017.000000T0000Z-081018T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE CITIES OF...BROWNING...CUT BANK...CHOTEAU
203 PM MDT FRI OCT 17 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

STRONG GUSTY WINDS WILL CONTINUE OVER THE NORTHERN ROCKIES BEFORE
DECREASING OVERNIGHT BUT HIGH WIND CRITERIA IS NOT ANTICIPATED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 16, 10:25 PM MDT, 6 hours 30 minutes earlier.

Area forecast discussion, Oct 16, 10:25 PM MDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 PM MDT THU OCT 16 2008

UPDATED AVIATION SECTION

.UPDATE...
LOWERED POPS ALONG THE EAST SLOPES OF THE ROCKIES AS WELL
AS THE LITTLE BELTS AS NO PRECIPITATION WAS INDICATED ON RADAR. ALSO
MADE SOME MINOR ADJUSTMENTS TO SATURDAY NIGHTS WEATHER TO MENTION A
SLIGHT CHANCE OF SNOW SHOWERS. OTHERWISE...NO CHANGES TO PREVIOUS
FORECAST. THE REGION WILL REMAIN UNDER A NORTHWEST FLOW ALOFT AS AN
UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO BUILD. WILLIAMSON DC

.DISCUSSION...
NOT MUCH MODEL DIFFERENCE SINCE PREVIOUS DISCUSSION...ALL OF THE
MAJOR FACTORS WILL REMAIN IN AFFECT WITH ONLY MINOR CHANGES. TODAY
THROUGH SATURDAY...NORTHWEST FLOW ALOFT WILL REMAIN OVER CENTRAL
MONTANA TODAY. A DEEPENING LEE SURFACE TROUGH BRING INCREASING
WESTERLY DOWNSLOPE WINDS TO THE HIGH PLAINS WEST OF THE ROCKIES IN
NORTH CENTRAL AND CENTRAL MONTANA...WHICH WILL KEEP THIS AREA DRY.
AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD INTO THE AREA TONIGHT
THROUGH FRIDAY NIGHT...WHICH WILL ONLY BRING A SLIGHT CHANCE OF
SHOWERS TO THE PORTION OF THE ROCKY MOUNTAIN FRONT NEAR THE
CANADIAN BORDER. DISTURBANCES MOVING THROUGH THE WESTERLY FLOW
ALOFT ACROSS SOUTHERN CANADA WILL STRENGTHEN THE WESTERLY WINDS
ACROSS THE AREA DURING THIS TIME...ESPECIALLY ACROSS NORTHERN
MONTANA. 700 MB WINDS WILL INCREASE TO BETWEEN 55 AND 65 MPH
FRIDAY AFTERNOON THROUGH EARLY SATURDAY MORNING ALONG THE ROCKY
MOUNTAIN FRONT AND A BIT OF AN INVERSION WILL ALSO DEVELOP ALONG
THE RIDGE TOPS. THIS SEEMS TO BE AN ADEQUATE SET UP FOR MARGINAL
HIGH WINDS ALONG THE ROCKY MOUNTAIN FRONT...SO WILL GO WITH A HIGH
WIND WATCH FOR THAT AREA FRIDAY AFTERNOON THROUGH SATURDAY
MORNING. WESTERLY WINDS OVER THE PLAINS OF NORTH CENTRAL AND
CENTRAL MONTANA WILL ALSO BE BREEZY...BUT THEY WILL REMAIN WELL
BELOW HIGH WIND CRITERIA...AND THE STRONG WINDS WILL NOT REACH
INTO SOUTHWEST MONTANA. THE BUILDING RIDGE AND DOWNSLOPE WINDS
WILL ALSO WARM TEMPERATURES WELL ABOVE NORMAL. A WEAK PACIFIC
WEATHER SYSTEM WILL MOVE INTO THE AREA ON SATURDAY. THE RESULTING
INCREASINGLY MOIST WESTERLY FLOW ALOFT WILL LIKELY BRING SHOWERS
TO THE WESTERN MOUNTAINS...WHILE A WEAK COLD FRONT WILL HELP
GENERATE A SLIGHT CHANCE OF SHOWERS OVER THE PLAINS. TEMPERATURES
WILL ALSO COOL CLOSER TO NORMAL. COULSTON

SATURDAY NIGHT THROUGH TUESDAY NIGHT...THE PERIOD STARTS OUT WITH
A WEAK SHORT WAVE MOVING ACROSS THE AREA SATURDAY NIGHT BRINGING
THE POSSIBILITY OF ISOLATED SHOWERS. UPPER RIDGING RETURNS ON
SUNDAY. ANY PRECIPITATION WILL BE ISOLATED AND CONFINED TO THE
MOUNTAINS AS STRONG WESTERLY FLOW ALOFT BRINGS A DOWNSLOPE
GRADIENT. AS THE UPPER RIDGE MOVES EAST ON MONDAY...THE FLOW
ALOFT BECOMES INCREASINGLY SOUTHWEST WITH AN UPPER TROF MOVING
ACROSS THE PACIFIC NORTHWEST. AS THE TROF AXIS APPROACHES THE
AREA MONDAY AND MOVES THROUGH ON TUESDAY...SHOWERS WILL BECOME
MORE WIDESPREAD. A SURFACE COLD FRONT WILL SPREAD MUCH COOLER AIR
MOVES OVER THE AREA TUESDAY IN THE WAKE OF THE TROF PASSAGE TO
THE EAST. A FEW LINGERING SHOWERS WILL PERSIST TUESDAY NIGHT OVER
THE EASTERN PORTION OF THE COUNTY WARNING AREA. TEMPERATURES WILL
BE NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES SUNDAY AND MONDAY
BEFORE COOLING 12 TO 15 DEGREES ON TUESDAY.

WEDNESDAY THROUGH THURSDAY...MODELS START OUT IN FAIR AGREEMENT
WITH AN UPPER LEVEL TROUGH MOVING EAST OF THE STATE EARLY
WEDNESDAY... FOLLOWED BY AN UPPER LEVEL RIDGE APPROACHING FROM
THE PACIFIC NORTHWEST. BY EARLY THURSDAY MODEL DIFFERENCES ARISE
WITH THE ECMWF MORE PROGRESSIVE IN MOVING THE RIDGE EAST OF THE
REGION...THE GFS KEEPS THE RIDGE OVER THE FORECAST AREA THURSDAY.
A COMPROMISE SOLUTION IS USED WITH PARTLY TO MOSTLY CLOUD SKIES
EXPECTED. OTHER THAN FOR A FEW MOUNTAIN SHOWERS...MOST AREAS WILL
BE DRY. DOWNSLOPE WINDS IN CONJUNCTION WITH HEIGHT RISES WILL
RESULT IN TEMPERATURES WARMING TO NEAR OR A LITTLE ABOVE SEASONAL
AVERAGES. EK

&&

.AVIATION...
UPDATED 0425Z.
EXPECT VFR CONDITIONS THROUGH THE PERIOD. THE MAIN AVIATION WEATHER
CONCERN WILL BE THE GUSTY WINDS ON FRIDAY. FEEL PRETTY GOOD ABOUT
THE WIND FORECAST IN THE TAFS. THERE IS A THREAT OF OCCASIONAL
SOUTHWEST WINDS OF 35 KNOTS WITH GUSTS TO 45 KNOTS FRIDAY AFTERNOON
AT KCTB BUT FELT THREAT WAS LOW ENOUGH THAT DID NOT HAVE A TEMPO
GROUP.  EXPECT LOCAL WIND GUSTS OF 50 KNOTS OR A LITTLE MORE WEST OF
KCTB FRIDAY AFTERNOON AND EVENING. AS FOR CLOUDS EXPECT VARIABLE
CLOUD COVERAGE ABOVE 20000 FT MSL OVER THE ENTIRE AREA. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  69  47  62 /   0   0   0  10
CTB  35  67  46  57 /   0   0   0  20
HLN  37  69  42  62 /   0   0   0  20
BZN  31  68  35  66 /   0   0   0  10
WEY  25  54  29  52 /  10   0   0  10
DLN  33  63  36  61 /   0   0   0  10
HVR  33  71  42  62 /   0   0   0  20
LWT  35  68  41  63 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING
FOR MTZ009-048.

&&

SHORT TERM...SUK
LONG TERM...ZELZER/SYNER
AVIATION...ZELZER/SYNER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Oct 16, 5:02 AM MDT, 23 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 AM MDT THU OCT 16 2008

MTZ009-048-171200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
502 AM MDT THU OCT 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WATCH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING FOR THE ROCKY MOUNTAIN FRONT.

WEST WINDS WILL INCREASE ALONG THE ROCKY MOUNTAIN FRONT ON FRIDAY
AND REMAIN STRONG AND GUSTY INTO SATURDAY MORNING. WIND SPEEDS OF
25 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. WINDS WILL
DECREASE GRADUALLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>047-049>055-171200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
502 AM MDT THU OCT 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.